Article Text

PDF
A case highlighting antituberculosis drug induced hepatotoxicity
  1. L Paskin,
  2. A Gerrard
  1. Clinical Pharmacists, Birmingham Children's Hospital, Birmingham, UK

Abstract

Objective/Background A reasonable incidence of tuberculosis (TB) still occurs in the United Kingdom with around 9000 cases reported each year. In 2008 415 of these cases occurred in the 15–19 year age category.1 The British Thoracic Society and National Institute for Health and Clinical Excellence recommend management of active TB in children with a four drug regime of isoniazid, rifampicin, pyrazinamide and ethambutol for the initial 2 months and continuing 4 months of isoniazid and rifampicin.2 It is well established that agents in the core standard regime are associated with causing hepatic impairment which can range from mild derangement of liver function tests (LFTs) to hepatic impairment that can be fatal.

Case A 15 year old girl (weighing 48 kg) was admitted via A&E complaining of chest pain and vomiting. She had recently been discharged from hospital two weeks previously after a diagnosis of pulmonary TB (positive mantoux test and clinical findings of bilateral pleural effusion on x-ray). She had been started on the standard regime rifampicin and isoniazid (as the combined product Rifinah) ethambutol and pyrazinamide. Her LFTs were normal on admission and she underwent investigation including chest x-ray. Her antituberculosis regime was prescribed and administered by ward staff and she was kept in isolation until confirmation she was not infectious. One week into the admission her LFTs were noted to be deranged with alanine transaminase (ALT) rising from baseline of 8 IU/l to a peak of 216 IU/l (normal range 5–30 IU/l). After discussion it was decided to stop pyrazinamide and recheck LFTs to see if this had an effect.

Outcome/discussion It is recommended by the Joint Tuberculosis Committee in 1998 that all patients should have baseline LFTs measured and if ALT/AST are more than 2–3 times the normal limit, (which may not be unusual in initiation of treatment) then LFTs should be rechecked in 2 weeks.3 If AST/ALT rise to five times the normal limit or bilirubin levels rise rifampicin, isoniazid and pyrazinamide should be stopped.3 Ethambutol can continue as it is not considered as hepatotoxic. Once LFTs normalise challenge doses should be reintroduced sequentially starting with isoniazid, rifampicin then pyrazinamide leaving the most hepatotoxic until last.

After 3 days the patients LFTs had fallen by 18% (to 177 IU/l) and almost normalised in a week. It was bought to the ward pharmacist's attention by nursing staff that the patient had difficulty taking the tablets together due to nausea and wanted to space them across the day. Advice was provided after discussion with the patient and prescriber to encourage patient compliance. It appeared that the patient had developed deranged LFTs quickly after admission to hospital which may have resulted from the correct administration of the regime.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.